Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 19, NWS Morristown, TN

April 17, 2002Washington County, Virginia

NWS Morristown, TN issued this flash flood warning at Apr 17, 2002, 8:49 PM EDT for Washington County, Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2002, 8:49 PM EDT (00:49 UTC)
Expired
Apr 17, 2002, 10:45 PM EDT
In force
116 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 180049
FFWMRX
VAC191-180245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1045 PM EDT

* AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN NEAR LINDELL...OR 10 
  MILES NORTHEAST OF ABINGDON.  THESE THUNDERSTORMS WERE REMAINING   
  NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE...
  LINDELL...HILANDER PARK...HOLSTON...EMORY-MEADOW VIEW...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO 
THREE INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. AN ADDITIONAL 
INCH OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3678 8217 3663 8206 3666 8163 3691 8183

DMG
2 follow-up statements
000 
WGUS74 KMRX 180148
FFSMRX
VAC191-180245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 PM EDT WED APR 17 2002

...FLASH FLOOD WARNING CONTINUES FOR WASHINGTON COUNTY UNTIL 1045 PM 
EDT...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED SHOWERS AND THUNDERSTORMS OVER WASHINGTON 
COUNTY...MAINLY AROUND HOLSTON AND LINDELL...OR NORTH AND EAST OF 
ABINGDON. THESE SHOWERS AND THUNDERSTORMS ARE GRADUALLY DIMINISHING 
IN INTENSITY...BUT RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE 
TO PRODUCE A THREAT OF FLASH FLOODING.

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO 
FOUR INCHES OF RAIN HAVE FALLEN OVER THE PAST TWO HOURS NEAR LINDELL 
AND HOLSTON. AN ADDITIONAL INCH OF RAIN IS POSSIBLE OVER THE NEXT 
HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3679 8215 3667 8201 3669 8167 3692 8183

DMG
000 
WGUS74 KMRX 180248
FFSMRX
VAC191-180300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EDT WED APR 17 2002

...FLASH FLOOD WARNING FOR WASHINGTON COUNTY WILL BE ALLOWED TO 
EXPIRE AT 1045 PM EDT...

AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF LIGHT TO MODERATE RAIN ACROSS EASTERN WASHINGTON 
COUNTY...BUT THIS RAIN SHOULD CONTINUE TO WEAKEN AND DISSIPATE WITHIN 
THE NEXT HOUR. THUS...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY 
WILL BE ALLOWED TO EXPIRE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$

LAT...LON 3679 8215 3667 8201 3669 8167 3692 8183

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:13 PM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 17, 3:13 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT WED APR 17 2002

APPROACHING MID LEVEL VORTICITY CENTER STILL SHOWS SOME SIGNS OF
CIRCULATION AS IT MOVES INTO WRN TN.  AIRMASS HAS BECOME MODERATELY
UNSTABLE AS TEMPS HAVE WARMED INTO THE MID 70S TO MID 80S.  MOST
CONVECTION IS CURRENTLY ALONG SE PARTS OF PLATEAU...AND ALSO ACROSS
WRN NC MTNS.  GIVEN THIS INSTABILITY PLUS SHORTWAVE/VORT CENTER...
WILL GO WELL ABOVE THE MOS POPS FOR TONIGHT.  CONVECTION SHOULD LAST
BEYOND THE EVENING HOURS...BUT VERY WEAK WINDS ALOFT SHOULD HINDER
SEVERE DEVELOPMENT.

SHOULD SEE LESS CONVECTION FOR TOMORROW...SO I TRENDED POPS TOWARD
THE DRIER NGM MOS.  JUST SLIGHT CHANCE MOST AREAS...EXCEPT MTNS
WHERE 30% POPS WERE CARRIED OVER FROM PREVIOUS PACKAGE...WITH
AFTERNOON WORDING.  DRY THURSDAY NIGHT...THEN RAIN CHANCES LOOK TO
INCREASE FROM THE NORTH FRIDAY INTO SATURDAY.  MAIN TRIGGER WOULD
APPEAR TO BE THE SOUTHWARD SAGGING COLD FRONT.

OTHERWISE...MOS TEMPS LOOKED REASONABLE FOR MOST PERIODS...AND
ACTUALLY SOMEWHAT OF A PERSISTENCE FORECAST GIVEN THE SUMMER LIKE
PATTERN.  STUCK CLOSE TO MOS POPS FOR PERIODS OTHER THAN TONIGHT.

ISC GRIDS ALREADY SENT...AND MY PRELIMINARY TEMPS/POPS FOLLOW:

CHA  63/85/61/84/62  30/20/5/20/30
TYS  63/83/60/82/60  40/20/5/30/40
TRI  59/83/57/80/58  50/20/5/40/50
OQT  62/83/60/82/60  40/20/5/30/40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.